Ohio, 2011

Hail and Damaging Winds in Ohio, July 18, 2011

July 18, 2011 · NWS PBZ · 8 events in 4 counties and zones

S dragged a weak cold front over the Ohio Valley. This coldfront set off thunderstorms in the afternoon and evening hours on the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave traveling north over a broad ridge in the central U.S dragged a weak cold front over the Ohio Valley. This coldfront set off thunderstorms in the afternoon and evening hours on the 18th. There were several reports of wind damage in eastern Ohio and western Pennsylvania with more than 11,000 people without power in western PA alone. In addition urban flooding and flash flooding occurred in various parts of Allegheny and Beaver counties. Cars were stranded in high water right around rush-hour on Washington Blvd in downtown Pittsburgh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 3:07 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 18, 3:07 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT MON JUL 18 2011

.SYNOPSIS...
A WEAK COLD FRONT, MOVING SOUTHWARD FROM THE GREAT LAKES, WILL
GENERATE THUNDERSTORMS TONIGHT. SOME WITH GUSTY WIND, HAIL, AND
HEAVY RAIN. THE FRONT WILL RETREAT NORTHWARD TUESDAY, TO LEAVE HOT
AND HUMID CONDITIONS FOR THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
WILL CONTINUE MENTION OF THUNDERSTORMS, NUMEROUS IN COVERAGE EARLY
TONIGHT, BASED ON RECENT RADAR DATA AND HIGH RESOLUTION MODEL
OUTPUT. SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH THROUGH 10 PM
FOR SEVERAL COUNTIES, MAINLY NORTH AND WEST OF PITTSBURGH.

SPC HAS MAINTAINED SLIGHT RISK OF SEVERE FOR THE REST OF THE COUNTY
WARNING AREA, WITH DAMAGING WIND THE MAIN HAZARD AND LARGE HAIL
SECONDARY. STILL HAVE CONCERNS ABOUT LOCALLY HEAVY RAIN. LOCATIONS
THAT GET MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN DEVELOP
FLOODING.

DEPENDENT ON EXTENT OF HEAVY RAIN COVERAGE, HAVE MADE MENTION OF
PATCHES OF FOG AND HAZE LATE TONIGHT AND EARLY TUESDAY MORNING.

MADE SMALL ADJUSTMENTS TO FORECASTED TEMPERATURES BASED ON RECENT
GFS MOS VALUES AND SREF MODEL OUTPUT. SURFACE DEW POINTS IN THE
UPPER 60S WILL UP APPARENT TEMPERATURES/HEAT INDEX VALUES/ INTO THE
MID 90S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
WITH RECENT SREF, NAEFS, AND ECMWF MODEL OUTPUT SHOWING THE UPPER
LEVEL RIDGE REBUILDING ACROSS THE EASTERN U.S., EXPECT THE FRONT TO
RETREAT NORTH, AND SO ALLOW HEAT AND HUMIDITY TO INCREASE ACROSS THE
UPPER OHIO VALLEY. MADE SMALL ADJUSTMENTS TO SPECIFIC TEMPERATURE
AND DEW POINT VALUES BASED ON RECENT GFS MOS AND NAEFS MEDIAN
VALUES.

MENTION OF THE HOT AND HUMID CONDITIONS WILL BE MAINTAINED IN THE
HAZARDOUS WEATHER OUTLOOK, AS HEAT INDICES WILL BE IN THE 95-100
RANGE WEDNESDAY AND THURSDAY AFTERNOONS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HOT, HUMID WEATHER WILL PERSIST THROUGH THE WEEKEND INTO LATE WEEK
AS STRONG UPPER RIDGE OVER THE MIDWEST IS PROJECTED TO SLIDE
EASTWARD. WITH AMPLE LOW LEVEL MOISTURE IN PLACE, WILL KEEP AT LEAST
A SLIGHT CHANCE OF DIURNAL THUNDERSTORMS IN THE FORECAST FOR EACH
DAY THROUGH SATURDAY. A GREATER CHANCE OF PRECIPITATION EXISTS OVER
THE WEEKEND INTO MONDAY AS A FRONTAL BOUNDARY PUSHES INTO THE GREAT
LAKES.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE REGION TONIGHT
PROVIDING A FOCUS FOR SCATTERED THUNDERSTORMS AND THE POTENTIAL FOR
RESTRICTIONS. A FEW OF STORMS MAY BE SEVERE WITH A THREAT OF GUSTY
WINDS. SCATTERED SHOWERS AND STORMS WILL CONTINUE THROUGH MOST OF
THE OVERNIGHT PERIOD WITH A WARM AND HUMID AIR MASS IN PLACE. AREAS
OF FOG AND AND HAZE WILL ALSO CAUSE MVFR RESTRICTIONS AT TIMES.

OUTLOOK /WEDNESDAY THROUGH SATURDAY/...
MVFR RESTRICTIONS IN HAZE WILL BE POSSIBLE AT TIMES THROUGH SATURDAY
AS A HOT AND HUMID AIR MASS BUILDS INTO THE REGION. RESTRICTIONS ARE
ALSO POSSIBLE IN PATCHY EARLY MORNING FOG AND WIDELY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 18, 3:02 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT MON JUL 18 2011

MDZ001-OHZ057>059-068-069-PAZ009-015-016-022-023-031-073>076-WVZ003-
004-012-021>023-041-192015-
GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-FOREST-CLARION-
JEFFERSON PA-ARMSTRONG-INDIANA-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
402 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, WITH THE PRIMARY HAZARDS DAMAGING WIND AND LARGE HAIL.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE. LOCATIONS GETTING MORE THAN 2
INCHES IN LESS THAN 3 HOURS CAN DEVELOP FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

APPARENT TEMPERATURES/HEAT INDEX VALUES/ CAN REACH 95 TO 100
EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-PAZ007-008-013-014-020-021-029-WVZ001-002-192015-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER-
VENANGO-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-HANCOCK-BROOKE-
402 PM EDT MON JUL 18 2011

...SEVERE THUNDERSTORM WATCH 658 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, WITH THE PRIMARY HAZARDS DAMAGING WIND AND LARGE HAIL.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE. LOCATIONS GETTING MORE THAN 2
INCHES IN LESS THAN 3 HOURS CAN DEVELOP FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

APPARENT TEMPERATURES/HEAT INDEX VALUES/ CAN REACH 95 TO 100
EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 18, 1:08 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT MON JUL 18 2011

PAZ013>016-022-023-181845-
ARMSTRONG PA-BUTLER PA-CLARION PA-INDIANA PA-JEFFERSON PA-LAWRENCE PA-
208 PM EDT MON JUL 18 2011

...STRONG THUNDERSTORMS WILL AFFECT ARMSTRONG...EXTREME EAST CENTRAL
LAWRENCE...NORTH CENTRAL INDIANA...NORTHERN BUTLER...SOUTHERN CLARION
AND SOUTHERN JEFFERSON COUNTIES...

AT 205 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTH OF LIMESTONE TO 3 MILES WEST OF BRADYS BEND...MOVING SOUTHEAST
AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. IN ADDITION...HEAVY RAIN WILL CAUSE REDUCED VISIBILITIES AND
PONDING ON ROADWAYS AND IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SLIPPERY ROCK...      SLIGO...              HOOKER...
  EAU CLAIRE...         CLARION...            CHICORA...
  BRADYS BEND...        LIMESTONE...          RIMERSBURG...
  EAST BRADY...         SUMMERVILLE...        CLIMAX...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4064 7958 4105 8017 4125 7938 4104 7880
      4102 7880

34
Local storm report, Jul 18, 1:37 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     5 SW FRANKLIN           41.34N  79.91W
07/18/2011                   VENANGO            PA   TRAINED SPOTTER

            LARGE TREE REPORTED DOWN ON POWER-LINES

&&

EVENT NUMBER PBZ1100951

JD
Special weather statement, Jul 18, 1:48 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT MON JUL 18 2011

PAZ013-014-021-022-181945-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-LAWRENCE PA-
248 PM EDT MON JUL 18 2011

...A STRONG THUNDERSTORM WILL AFFECT BUTLER...EAST CENTRAL
LAWRENCE...NORTHEASTERN ALLEGHENY AND WEST CENTRAL ARMSTRONG
COUNTIES...

AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF MORAINE STATE PARK...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IN ADDITION...HEAVY RAINFALL CAN CREATED REDUCED VISIBILITIES
AND PONDING ON ROADWAYS AND IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SLIPPERY ROCK...      MORAINE STATE PARK... MCCONNELLS MILL...
  BUTLER...             CHICORA...            SAXONBURG...
  SARVER...             RUSSELLTON...         LERNERVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4083 7950 4055 7984 4097 8021 4110 8005

34
Special weather statement, Jul 18, 1:53 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT MON JUL 18 2011

PAZ016-023-181915-
INDIANA PA-JEFFERSON PA-
253 PM EDT MON JUL 18 2011

...STRONG THUNDERSTORMS WILL AFFECT INDIANA AND SOUTHEASTERN
JEFFERSON COUNTIES...

AT 249 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTH OF REYNOLDSVILLE TO 5 MILES NORTHWEST OF HOMER CITY...MOVING
EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. IN ADDITION...HEAVY RAIN WILL CAUSE REDUCED VISIBILITIES AND
PONDING ON ROADWAYS AND IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SHELOCTA...           REYNOLDSVILLE...      PUNXSUTAWNEY...
  PLUMVILLE...          MARION CENTER...      INDIANA...
  HOMER CITY...         CLYMER...             GLEN CAMPBELL...
  YELLOW CREEK STATE PARK...                  ARMAGH...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4063 7884 4041 7896 4059 7939 4111 7894
      4109 7880 4072 7880

34
Local storm report, Jul 18, 2:33 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     2 E CONNOQUENESSING     40.82N  79.98W
07/18/2011                   BUTLER             PA   TRAINED SPOTTER

            TREES AND UTILITY POLE DOWN

&&

EVENT NUMBER PBZ1100952

XX
Special weather statement, Jul 18, 3:21 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 PM EDT MON JUL 18 2011

PAZ021-029-073-182100-
ALLEGHENY PA-WASHINGTON PA-WESTMORELAND PA-
421 PM EDT MON JUL 18 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
EASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
ALLISON PARK...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.  EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  RUSSELLTON...         PERRYSVILLE...        ALLISON PARK...
  SPRINGDALE...         ETNA...               FOX CHAPEL...
  MILLVALE...           PENN HILLS...
  NORTH SIDE PITTSBURGH...                    PLUM...
  EAST LIBERTY...       PITTSBURGH...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4028 7956 4021 7995 4057 8006 4064 7982

34

The radar

The Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Guernsey

When
July 18, 3:43 PM EST
Where
Guernsey County, 4.69 mi NW of Birmingham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.220, -81.490

Ohio Department of Highways reports trees down near Kimbolton.

Thunderstorm Wind, Tuscarawas

When
July 18, 4:15 PM EST
Where
Tuscarawas County, 1.26 mi WSW of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.340, -81.350

Emergency management reports a tree down in Rush Township.

Thunderstorm Wind, Columbiana

When
July 18, 4:35 PM EST
Where
Columbiana County, 2.37 mi ESE of Franklin Square
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.843, -80.736

Emergency management reports trees down on Route 558 near Columbiana.

Thunderstorm Wind, Columbiana

When
July 18, 4:40 PM EST
Where
Columbiana County, 0.34 mi E of Lisbon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.780, -80.763

Emergency management reports trees down on Route 517 in Lisbon.

Thunderstorm Wind, Columbiana

When
July 18, 4:45 PM EST
Where
Columbiana County, 0.87 mi NW of Hanoverton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.760, -80.940

Emergency management reports numerous trees down in Hanoverton.

Hail, Guernsey

When
July 18, 5:00 PM EST
Where
Guernsey County, 0.87 mi SE of Cambridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.020, -81.590

Thunderstorm Wind, Guernsey

When
July 18, 5:15 PM EST
Where
Guernsey County, 0.87 mi NW of Old Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.040, -81.440

Emergency management reports a tree down in Lore City.

Thunderstorm Wind, Jefferson

When
July 18, 5:20 PM EST
Where
Jefferson County, 1.58 mi W of Steubenville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.370, -80.650

Emergency management reports a tree down in Steubenville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334608, 334609, 334611, 334612, 334613, 334607, 334614, 334615.